DermNet provides Google Translate, a free machine translation service. Note that this may not provide an exact translation in all languages
Author: Vanessa Ngan, Staff Writer, 2003.
Anaphylaxis is a severe and rapidly developing systemic hypersensitivity reaction that is associated with the skin rash, urticaria.
The World Allergy Organization has categorised anaphylaxis into three groups.
The severity of reactions from anaphylaxis can vary from mild symptoms to sudden death. In any case, medical attention should be sought immediately and appropriate treatment given.
A wide variety of substances can cause anaphylaxis or anaphylactoid reactions. Approximately one-third of all cases have no known cause (idiopathic).
Food-induced anaphylaxis often produces skin reactions and respiratory symptoms while drug- or venom-induced anaphylaxis more often produces shock. Symptoms usually occur within 5–60 minutes of contact with the allergen, but sometimes happen after several hours, or even 3–4 days later. Fast onset and rapid progression of symptoms usually indicate severe, life-threatening anaphylaxis. One or more organ systems may be involved. Typical features are described below.
Because acute anaphylaxis can be immediately life-threatening, the diagnosis must be made quickly and efficiently, often while administering initial medication. Diagnosis is essentially made based on:
Acute anaphylaxis must be treated as a medical emergency with stabilisation of airway, breathing and circulation. Intramuscular adrenaline (epinephrine) 0.3–0.5 mg (0.3–0.5 mL of 1:1000 using an autoinjector or syringe) must be given immediately to adult patients with signs of shock, airway swelling, or definite difficulty in breathing. The adrenaline is repeated after 5 minutes if there has been no improvement in hypotension, airway swelling, or wheeze.
This is followed by treatment with fluid (1000 mL 0.9% sodium chloride) and oxygen. Arrange hospitalisation and continuously evaluate consciousness, airway, pulse, and blood pressure. An antihistamine, and sometimes with corticosteroid and other drugs may be given.
Adrenaline may not be necessary for the skin manifestations of anaphylaxis alone. Treatment with antihistamines may be all that is required.
Prevention is the best medicine. All those at risk of anaphylaxis should wear a Medic Alert/emergency bracelet with full details of allergies and contact details of their doctor. In some cases, a patient or caregiver should always carry an emergency kit containing self-injectable adrenaline and antihistamine tablets.
Adrenaline is available as an autoinjector, for example, EpiPen® (0.3 mg) and EpiPen® Jr (0.15 mg). They are prescribed for emergency use in people with a history of an anaphylactic reaction. If they are used, the patient should also obtain immediate medical care. The adrenaline may cause a fast or irregular heartbeat, nausea and breathing difficulties.
© 2021 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.